Colorado, 2001

Hail and Damaging Winds in Colorado, July 26, 2001

July 26, 2001 · NWS PUB · 5 events in 3 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:25 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 26, 1:25 PM MST, 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
225 PM MDT THU JUL 26 2001

...SEVERE THREAT THIS EVENING MAIN CONCERN...

PUB SOO HAS SPOTTED A CLEAR LHX CYCLONE CIRCULATION IN .5 DEG
REFLECTIVITY EARLY THIS AFTERNOON.  A NUMBER OF CELLS HAVE FIRED
ALONG AN AREA OF STORMS EXTENDING SOUTHWEST OF THE CYCLONE...
EXTENDING BACK INTO NORTH CENTRAL NM.  SO FAR...NOTHING TOO
IMPRESSIVE.  STORMS ARE FIRING BASED ON CAPE...BUT THEN CAN'T DO
MUCH WITH THE MAIN TRIGGER STILL BACK ACROSS WESTERN COLORADO.
SHEAR VALUES ARE INCREASING WITH 0-6 KM VALUES ABOUT 35 KNOTS BY
00Z...AND THIS MAY ENTICE SOME OF THE CAPE-BASED STORMS TO ROTATE
AND BECOME SUPERCELLS AS THE AFTERNOON/EVENING PROGRESS...THUS
ISOLATED TORNADOES STILL NOT OUT OF THE QUESTION.  WE DID HAVE ONE
STORM EARLIER THAT SHOWED SOME BROAD UPPER LEVEL ROTATION THAT MOVED
OFF THE SOUTHERN FOOTHILLS...BUT THAT'S IT SO FAR.  THERE IS A LOT
OF CAPE OUT THERE...HOWEVER...WITH SURFACE DEWPOINTS IN THE 50S AND
60S.  THIS COUPLED WITH THE INCREASING SHEAR...SHOULD LEAD TO
PROGRESSIVELY MORE SEVERE WEATHER AS THE AFTERNOON/EVENING
CONTINUES.  IN THE AREAS WHERE NOT MUCH IS HAPPENING RIGHT
NOW...THIS ONLY ACTS TO HEIGHTEN THE THREAT OF SEVERE WEATHER LATER
ON...AS THE ATMOSPHERE IS PRESENTLY BEING ALLOWED TO PRIME.
PRESENTLY...WE MAY BE STARTING TO SEE THE LIFTING EFFECTS OF THE
APPROACHING SHORTWAVE OVER WESTERN COLORADO...AS STORMS SEEM TO BE
PICKING UP STRENGTH ACROSS THE SAWATCH RANGE DOWN INTO THE LA
GARITAS.  THIS FEATURE MAY REALLY GET THINGS GOING IN THE EAST LATER
THIS AFTERNOON AS IT COMES ACROSS.  ANOTHER INTERESTING FEATURE OF
NOTE IS THE LINE OF INTENSE STORMS THAT IS FORMING ACROSS THE
NORTHEAST COLORADO PLAINS ATTM...EXTENDING FROM NEAR PARKER UP TO
FORT MORGAN.  THIS LINE MAY SEND SOME ORGANIZED OUTFLOW SOUTH INTO
THE SOUTHEAST PLAINS LATER THIS AFTERNOON/EVENING AS ANOTHER
POSSIBLE TRIGGER.  MODELS SHOW UPPER SHORTWAVE SLOW TO TRAVERSE
STATE TONIGHT...SO NO TIMERS ON CONVECTION.

FRIDAY...WILL BUMP POPS UP A LITTLE BASED ON SLOWER PASSAGE OF UPPER
TROUGH ACROSS STATE THAN IN PREVIOUS RUNS.  STILL LOOKS LIKE PLENTY
OF MOISTURE TO WORK WITH ALONG WITH SOME WEAK DYNAMICS/BOUNDARIES.

SATURDAY...LOOKS DRIER BUT MORE UNSTABLE TOO.  SO WILL STILL HAVE
CHANCE POPS MOST AREAS.

SUNDAY...LOOKS DRY/STABLE ENOUGH FOR SLIGHT CHANCE POPS ALL AREAS.

MONDAY THROUGH THURSDAY...WILL LET CURRENT EXTENDED FORECAST
RIDE...AS CAN SEE NO SIGNIFICANT REASON TO UPDATE ATTM.  LOOKS LIKE
UPPER HIGH CENTER WILL DRIFT EAST OVER KANSAS MONDAY AND
TUESDAY...POSSIBLY ALLOWING A BETTER MONSOON FLUX INTO THE
STATE...AND POSSIBLY WARRANTING BETTER POPS...BUT UNCERTAIN ATTM.
WEDNESDAY/THURSDAY...HIGH CENTER SHIFTS BACK TO THE WEST ACROSS NEW
MEXICO...POSSIBLY LIMITED MONSOON FLUX...BUT AGAIN UNCERTAIN ATTM.

.PUB...NONE.

In the hours before

Special weather statement, Jul 26, 10:52 AM MST, 2 hours 52 minutes before
COZ058>081-261900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1152 AM MDT THU JUL 26 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS...

...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...

THE COMBINATION OF MOIST UPSLOPE FLOW AND AN UNSTABLE ATMOSPHERE
WILL ALLOW FOR THUNDERSTORMS TO DEVELOP OVER SOUTHEAST COLORADO AND
THE SOUTHERN MOUNTAINS THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL
DISTURBANCE MOVING INTO WESTERN COLORADO TONIGHT WILL ALSO HELP
INCREASE THUNDERSTORM CHANCES.

A FEW OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...PRODUCING HAIL
UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH.  ONE OR TWO
SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE HAIL IN EXCESS OF 2
INCHES IN DIAMETER ARE POSSIBLE BY LATE AFTERNOON OVER THE PLAINS.

THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG THE EASTERN
MOUNTAINS AND ACROSS THE SOUTHEASTERN PLAINS...WITH THE HIGHEST
LIKELIHOOD OF SEVERE WEATHER BETWEEN 1 AND 9 PM.

OVER THE SAN LUIS VALLEY...THE LA GARITA AND EASTERN SAN JUAN
MOUNTAINS...THE UPPER ARKANSAS VALLEY AND THE COLLEGIATE RANGE...
THUNDERSTORM DEVELOPMENT WILL BEGIN SLIGHTLY EARLIER...BETWEEN NOON
AND 2 PM.  THE MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE
WIND GUSTS OF 65 MPH...ALONG WITH HAIL UP TO 1.5 INCHES IN DIAMETER.

AREAS WHICH HAVE RECEIVED HEAVY RAINFALL ALREADY THIS WEEK...
INCLUDING EASTERN EL PASO COUNTY...MAY EXPERIENCE LOCAL RUNOFF AND
FLOODING PROBLEMS BY THIS EVENING AS LOCALLY HEAVY RAINFALL DEV%ELOPS.

The radar

The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 26, 1:44 PM MST
Where
Otero County, La Junta
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.967, -103.550

Hail, Otero

When
July 26, 2:00 PM MST to 2:05 PM MST
Where
Otero County, 15 mi SE of La Junta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -103.350

Thunderstorm Wind, Bent

When
July 26, 3:00 PM MST
Where
Bent County, 14 mi S of Las Animas
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.867, -103.217

Thunderstorm Wind, Pueblo

When
July 26, 4:16 PM MST
Where
Pueblo County, Pueblo
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.267, -104.600

Thunderstorm Wind, Otero

When
July 26, 5:00 PM MST
Where
Otero County, Fowler
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.117, -104.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259582, 5259583, 5259584, 5259585, 5259586.